Alert archive / Wisconsin / River Flood Watches in 2021

River Flood Watch 5, NWS La Crosse, WI

August 27, 2021La Crosse County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this river flood watch at Aug 27, 2021, 9:23 AM CDT for La Crosse County, Trempealeau County, Wisconsin. It took effect at Aug 29, 2021, 3:24 AM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Aug 27, 2021, 9:23 AM CDT (14:23 UTC)
In effect from
Aug 29, 2021, 3:24 AM CDT
Expired
Aug 28, 2021, 3:15 AM CDT
In force
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties La Crosse County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 25 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black River (WI) at Galesville (GALW3). The gauge peaked at 9.56 ft at Aug 29, 2021, 3:00 AM CDT.

actionminormoderate51008/2708/2808/29
Action stage
10 ft
Minor stage
12 ft
Moderate stage
13 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05382000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

567 
WGUS63 KARX 271423
FFAARX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service La Crosse WI
923 AM CDT Fri Aug 27 2021

...The National Weather Service in La Crosse WI has issued a Flood 
Watch for the following rivers in Wisconsin...

  Black River Near Galesville affecting Trempealeau and La Crosse 
  zones.

For the Black River...including Neillsville, Black River Falls, 
Galesville...flooding is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents and those with interests near the river should monitor 
rising water levels and be prepared for possible flood warnings.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

The next statement will be issued this afternoon at 530 PM CDT.

&&


WIZ033-041-272230-
/O.NEW.KARX.FL.A.0005.210829T1500Z-210901T1312Z/
/GALW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
923 AM CDT Fri Aug 27 2021

The National Weather Service in La Crosse has issued a

* Flood Watch for
  the Black River Near Galesville.
* From Sunday morning to Wednesday morning.
* At 8:45 AM CDT Friday the stage was 6.3 feet.
* Flood stage is 12.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached late Sunday morning.
* Impact...At 12.0 feet, Flooding mainly impacts wildlands and 
  agricultural pasture land. However the approach to the south end 
  of the County Road VV Bridge over the Black River may be flooded.


&&

LAT...LON 4411 9097 4393 9135 4395 9138 4407 9133
      4413 9100

$$

04
4 follow-up statements
593 
WGUS63 KARX 271909
FFAARX

Flood Watch
National Weather Service La Crosse WI
209 PM CDT Fri Aug 27 2021

...The Flood Watch continues for the following rivers in Wisconsin...

  Black River Near Galesville affecting Trempealeau and La Crosse 
  zones.

For the Black River...including Neillsville, Black River Falls, 
Galesville...flooding is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents and those with interests near the river should monitor 
rising water levels and be prepared for possible flood warnings.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

The next statement will be issued this evening at 1015 PM CDT.

&&


WIZ033-041-280315-
/O.CON.KARX.FL.A.0005.210829T1500Z-210901T1312Z/
/GALW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
209 PM CDT Fri Aug 27 2021

The Flood Watch continues for
  the Black River Near Galesville.

* From Sunday morning to Wednesday morning.
* At 1:45 PM CDT Friday the stage was 6.4 feet.
* Flood stage is 12.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached late Sunday morning.
* Impact...At 12.0 feet, Flooding mainly impacts wildlands and 
  agricultural pasture land. However the approach to the south end 
  of the County Road VV Bridge over the Black River may be flooded.


&&

LAT...LON 4411 9097 4393 9135 4395 9138 4407 9133
      4413 9100

$$

Peters
349 
WGUS63 KARX 271920
FFAARX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service La Crosse WI
220 PM CDT Fri Aug 27 2021

...Forecast flooding changed from Minor to Moderate severity and 
increased in duration for the following rivers in Wisconsin...

  Black River Near Galesville affecting Trempealeau and La Crosse 
  zones.

For the Black River...including Neillsville, Black River Falls, 
Galesville...flooding is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents and those with interests near the river should monitor 
rising water levels and be prepared for possible flood warnings.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

The next statement will be issued late tonight at 230 AM CDT.

&&


WIZ033-041-280730-
/O.EXT.KARX.FL.A.0005.210829T0900Z-210902T0600Z/
/GALW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
220 PM CDT Fri Aug 27 2021

The Flood Watch continues for
  the Black River Near Galesville.

* From late Saturday night to early Thursday morning.
* At 1:45 PM CDT Friday the stage was 6.4 feet.
* Flood stage is 12.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached early Sunday morning.
* Impact...At 12.0 feet, Flooding mainly impacts wildlands and 
  agricultural pasture land. However the approach to the south end 
  of the County Road VV Bridge over the Black River may be flooded.


&&

LAT...LON 4411 9097 4393 9135 4395 9138 4407 9133
      4413 9100

$$

Peters
621 
WGUS63 KARX 280146
FFAARX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service La Crosse WI
846 PM CDT Fri Aug 27 2021

...The Flood Watch is extended for the following rivers in 
Wisconsin...

  Black River Near Galesville affecting Trempealeau and La Crosse 
  zones.

For the Black River...including Neillsville, Black River Falls, 
Galesville...flooding is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents and those with interests near the river should monitor 
rising water levels and be prepared for possible flood warnings.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

The next statement will be issued Saturday morning at 900 AM CDT.

&&


WIZ033-041-281400-
/O.EXT.KARX.FL.A.0005.210829T0824Z-210902T0600Z/
/GALW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
846 PM CDT Fri Aug 27 2021

The Flood Watch continues for
  the Black River Near Galesville.

* From late Saturday night to early Thursday morning.
* At 7:45 PM CDT Friday the stage was 6.5 feet.
* Flood stage is 12.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached early Sunday morning.
* Impact...At 12.0 feet, Flooding mainly impacts wildlands and 
  agricultural pasture land. However the approach to the south end 
  of the County Road VV Bridge over the Black River may be flooded.


&&

LAT...LON 4411 9097 4393 9135 4395 9138 4407 9133
      4413 9100

$$

04
010 
WGUS63 KARX 280815
FFAARX

Flood Watch
National Weather Service La Crosse WI
315 AM CDT Sat Aug 28 2021

...The Flood Watch is replaced with a River Flood Warning for the 
following rivers in Wisconsin...

  Black River Near Galesville affecting Trempealeau and La Crosse 
  zones.

WIZ033-041-280915-
/O.CAN.KARX.FL.A.0005.210829T0824Z-210828T0815Z/
/GALW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
315 AM CDT Sat Aug 28 2021

The Flood Watch is cancelled for
  the Black River Near Galesville
  and has been replaced with a Flood Warning.

* At 2:45 AM CDT Saturday the stage was 7.1 feet.
* Flood stage is 12.0 feet.
* Forecast...Flood stage may be reached late tonight.


&&

LAT...LON 4411 9097 4393 9135 4395 9138 4407 9133
      4413 9100

$$

ARX

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood watch went out at Aug 27, 6:51 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 27, 6:51 AM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
651 AM CDT Fri Aug 27 2021

.SHORT TERM...(Today into Saturday night)
Issued at 255 AM CDT Fri Aug 27 2021

First shortwave trough over southeast Minnesota with decent moisture
transport into north central Iowa/south central Minnesota...is
producing showers and storms across southeast Minnesota and western
Wisconsin per latest mosaic radar. Rainfall amounts across southeast
Minnesota and parts of northeast Iowa have been in the 1 to 4
inches.

Main concern today is how much convection continues across the
forecast area...as latest hi-resolution models indicate complex of
storms over northwest Iowa to track east over much of the forecast
this morning. However...hi resolution/deterministic models develop
southwesterly flow aloft and would lift embedded shortwave
troughs north into the northern half of the forecast area by 15z
today. This would shift focus of convection into the northern
portions of the forecast area late this morning and afternoon.

Next concern for today into this evening are severe possibilities.
The latest RAP shows surface instability building into 2500 j/kg
over southeast Minnesota/northeast Iowa with less instability east
of the Mississippi River and 0-3km shear of near 30 to 40 knots. If
area clears and allows instability to build...next impulse is
progged to move across parts of the forecast area late this
afternoon and evening and possibly produce a few severe storms
with damaging winds and large hail the main threats.
However...confidence is low on severe threat...based on the
ongoing convection and location of next round of convection over
the forecast area. Locally heavy rain will continue to be a
concern...as precipitable water values remain 1.5 to 2 inches
across much of the forecast area today into tonight. For
now...have continued trend with main focus of convection over the
northern portions of the forecast this afternoon into tonight.

The 27.00z GFS/ECMWF/NAM continue to show upper level trough digging
over the Northern Plains States Saturday into Saturday night and
southwesterly flow aloft over the forecast area. With upper level
trough well west of the forecast area...pieces of energy are
expected to be move west of the forecast area and over much of the
eastern Dakotas and central Minnesota. The forecast area will be on
the eastern periphery of these pieces of energy Saturday and main
surface front/upper level trough tracks over the forecast area
Saturday night. At this time...expect the higher likelihood of
convection chances to occur Saturday evening/night. With the main
pieces of energy west of the forecast area and surface front/upper
level trough moving over the forecast area during the night time
hours. Severe threat from any of the storms will be lower...but
cannot rule out a severe storm.

.LONG TERM...(Sunday through Thursday)
Issued at 255 AM CDT Fri Aug 27 2021

Main forecast concerns Sunday through Thursday are shower and storm
chances through the forecast period. West to east zonal flow aloft
develops across the northern tier United States Sunday into Tuesday.
Embedded shortwave troughs in the west to east zonal flow is
expected to allow for on and off shower/storm chances through
Tuesday. Then...the 27.00z GFS/ECMWF/GEM continue to amplify upper
level ridge over the Northern Plains/Upper Midwest Wednesday into
Thursday. The 27.00z GFS/ECMWF/GEM continue to differ on strength
and placement with upper level ridge. Depending on placement of
upper level...pieces of energy could overtop upper level ridge and
move over forecast area. Have kept trend of small chances of
showers/storms Wednesday into Thursday based on this scenario.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 637 AM CDT Fri Aug 27 2021

Showers and thunderstorms are presently ongoing with variable
VFR/MVFR/IFR ceilings and visibilities. The trend this morning
will be for the showers and thunderstorms to give way to
decreasing coverage and cloud with VFR conditions. Additional
thunderstorms are possible this afternoon and tonight, however due
to the uncertainty and timing will keep conditions VFR. Variable
northeast to southeast winds early 5 to 12kts...then mostly
southeast 8 to 15kts with some stronger gusts at KRST during the
afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.

IA...None.

&&

SHORT TERM...DTJ
LONG TERM...DTJ
AVIATION...Zapotocny
Hazardous weather outlook, Aug 27, 5:33 AM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
533 AM CDT Fri Aug 27 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281445-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
533 AM CDT Fri Aug 27 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A couple of rounds of storms will move over the area today into
tonight. The main concern will continue to be locally heavy rain
and possible flooding. Some of the storms could produce damaging
winds and hail from 3pm to 9pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storm chances continue Saturday into Saturday night. Isolated
severe storms are possible. The main threats will be locally
heavy rain and damaging winds. If the storms repeat across the
same areas, flooding will continue to be a concern.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today into this evening and Saturday
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DTJ

In the hours before

Local storm report, Aug 27, 5:08 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
508 AM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     HEAVY RAIN       AUSTIN                  43.67N 92.97W
08/27/2021  M2.65 INCH       MOWER              MN   PUBLIC

&&
Local storm report, Aug 27, 5:53 AM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
553 AM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 AM     HEAVY RAIN       HARMONY                 43.56N 92.01W
08/27/2021  M2.05 INCH       FILLMORE           MN   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

CZ
Local storm report, Aug 27, 6:12 AM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
612 AM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 AM     HEAVY RAIN       LUANA                   43.06N 91.45W
08/27/2021  M2.70 INCH       CLAYTON            IA   TRAINED SPOTTER

&&
Local storm report, Aug 27, 7:14 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
714 AM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       GRAND MEADOW            43.71N 92.57W
08/27/2021  M3.80 INCH       MOWER              MN   PUBLIC

            PUBLIC REPORT VIA KAALTV.

&&

JAR
Local storm report, Aug 27, 7:16 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
716 AM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 AM     HEAVY RAIN       DODGE CENTER            44.03N 92.85W
08/27/2021  M3.00 INCH       DODGE              MN   PUBLIC

            PUBLIC REPORT VIA KAALTV.

&&

JAR
Local storm report, Aug 27, 8:59 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
859 AM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     HEAVY RAIN       DORCHESTER              43.47N 91.51W
08/27/2021  M1.35 INCH       ALLAMAKEE          IA   PUBLIC

            REPORT FROM WAOW.

0810 AM     HEAVY RAIN       3 SW CUMMINGSVILLE      43.85N 92.30W
08/27/2021  M1.80 INCH       OLMSTED            MN   PUBLIC

0854 AM     HEAVY RAIN       CALMAR                  43.19N 91.86W
08/27/2021  M2.48 INCH       WINNESHIEK         IA   CO-OP OBSERVER

0739 AM     HEAVY RAIN       KASSON                  44.03N 92.75W
08/27/2021  E2.50 INCH       DODGE              MN   PUBLIC

            PUBLIC REPORT VIA KAALTV.

0808 AM     HEAVY RAIN       DECORAH                 43.31N 91.80W
08/27/2021  M4.20 INCH       WINNESHIEK         IA   PUBLIC

            PUBLIC REPORT VIA KWWL.

0733 AM     HEAVY RAIN       2 N IONIA               43.07N 92.46W
08/27/2021  E4.50 INCH       CHICKASAW          IA   PUBLIC

            PUBLIC REPORT VIA KWWL.

0728 AM     HEAVY RAIN       NEW HAMPTON             43.06N 92.32W
08/27/2021  M4.54 INCH       CHICKASAW          IA   TRAINED SPOTTER

            LOCAL STREET FLOODING.

0745 AM     HEAVY RAIN       AUSTIN                  43.67N 92.97W
08/27/2021  M4.70 INCH       MOWER              MN   PUBLIC

            PUBLIC REPORT VIA KAALTV.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:55 PM CDTRiver Flood WatchARXVernon4 days
Aug 26, 8:55 PM CDTRiver Flood WatchARXCrawford5 days
Aug 27, 9:23 AM CDTRiver Flood WarningARXJackson67 hr
Aug 27, 3:43 PM CDTSpecial Weather StatementARXBuffalo47 min
Aug 27, 4:24 PM CDTSpecial Weather StatementARXTrempealeau51 min
Aug 27, 4:58 PM CDTSpecial Weather StatementARXJackson47 min
Aug 27, 5:32 PM CDTSpecial Weather StatementARXJackson43 min

Nearby

River Flood Watches in Wisconsin, 2021Every river flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.